Discussion in 'General Parenting' started by southernmomma, Sep 13, 2007.

  1. southernmomma

    southernmomma New Member

    It's amazing how things come out when you start something. I went yesterday to start difficult child in therapy as suggested by his pediatrician. But, I've already posted that great trek. On the suggestion of the therapist, she thought that I could benefit from therapy myself. Well, I had already planned on doing just that, but was searching for one that I felt comfortable with. After a meltdown in her office, I agreed to have her as my therapist. She made me feel comfortable and was very easy to talk to. Not like some of the ones I'd been to in the past who seemed judgemental. Upon her advice, I went and saw my GP yesterday morning. I told him that I was ready to accept that I have depression and am ready to start treatment as needed. I had to take some kind of "Depression severety" test or something like that. I"m sure you all know what i'm talking about. Anyway, I figured I was maybe borderline depressed. At the most mildly. Well, the test came back as severely depressed. nice. I had no idea. But the more I thought about it the more I realized that things WERE harder than I figured. He started me on Lexapro 10 mgs. and .5 mgs of Xanax that I'm suppose to take PRN. After a full day on Lexapro, I am NOT digging the side effects. All day today I have been shaking like a leaf, it makes me extreamly tired, and sometimes kinda loopy. I'm sure it's the side effects and I'm going to give it a few days to see if they subside, but if they don't get any better, I might have to see if they can change either the dose (I think 10 mgs is the lowest...isn't it?) or change the type. I was on edge but at the same time calm. Crazy. I had a job interview this afternoon and that was the only time during the day i was acutally calm--and not shaking. It's like during non-stressful events (like cooking) I'm a nervous wreck, but during stressful events (like an interview..for a job that i REALLY REALLY REALLY want) I'm as cool as a cucumber. Is that normal??????? I go back on the 23rd for a session just focused on me and we're going to try and work with my difficult child through me. She's putting a list together of people/organizations that help out single parents--even though I'm not a single parent--that would give me some kind of relief system/help that i'm not getting from my family. Maybe something will come of it. I can only hope. Anyway, I just had to get that off my chest :smile:
  2. smallworld

    smallworld Moderator

    Just so you know, 5 mg Lexapro is the lowest. You can even start on 2.5 mg by buying a pill splitter and cutting the 5 mg tablet in half. That's what we did with both difficult child 1 and easy child/difficult child 2. You can often lessen side effects by starting low and waiting a while (2 to 3 weeks) before you increase.
  3. Marguerite

    Marguerite Active Member

    You're calm when things are stressful - sounds like you have adapted to cope with adrenalin. You probably have so much stress you've been letting it drive you.
    While this is productive in the short term, it's not a healthy long-term option, but it could account for what you are observing.

    Re the shakes, etc - call the doctor pronto, ask how long such side-effects should be tolerated. Chances are, not at all. But let him decide.

    I have problems with many antidepressants, I get weird reactions. In my case, I was being given them as an attempt at pain management and so they gave up and gave me pain killers instead.
    But that's me.

    There are many different medications, all worth checking out if something's not working. And it's clear you do need some help at the moment - not surprising, trying to raise a difficult child in modern society.
    I mean, if you were hunter-gatherers on the plains of Serengeti, a difficult child could be an asset. "Ok kid, here's a spear, now go get that rhino!" and their energy alone would carry the day. Your stress would be under control.

    But life isn't like that, and so we need help.

    Good luck!

  4. gcvmom

    gcvmom Here we go again!

    Some people get very wired on Lexapro -- it did that for my mother, but not for my son. Everyone's different. There are LOTS of other options out there, so be candid with your doctor about how you're feeling and press for an alternate if you're not satisfied.

    Also, it can take a couple of weeks for antidepressants to take effect. And it may even take a few months to work out the right dosage for your particular needs.

    Often, they are prescribed to take in the evening before bed because sedation can be a side effect (might be the loopiness you describe). This usually wears off after you've been on it for a while.

    Frankly, it doesn't sound like Lexapro is the best fit for you if it's making you feel so strange.

    When I first started my antidepressant medications, it took about 4 to 5 days before I really noticed ANYTHING. But after a few weeks, I was really starting to feel good -- I remember thinking that I didn't realize just how bad I felt until I started to feel good again :smile:

    I know what you mean about feeling like you're a single parent when you're really not. I didn't have a very good support system back then either (or now, for that matter). That program will be very helpful for you.
  5. susiestar

    susiestar Roll With It

    Call your doctor. Preferably on Fri MORNING so you have a chance to either cut the dosage or get a different prescription before the weekend. Shaking is a side effect that I couldn't tolerate. I hope it gets better. Just an FYI, there are TONS of other medications for depression. And if cost is a factor, prozac is generic and I think is on the WalMart $4 list. Fluoxetine is the generic name. I have tried almost EVERY SSRI out there, I come back to prozac every time.

    Make sure to ask fo rit in tablets so you can start low and increase slow. That is the thing to remember with these.

    It is also worthwhile to check out the side effects online. Some of the medications have very bad side effects and withdrawal problems. Effexor is the owrst for me. An hour late taking the medication and withdrawal kicks in.

    If budget is a consideration, prozac may be a good choice for a few reasons. Prozac takes time to start working, but has been around the longest, or close to the longest. This means that moreis known about it and the side effects. It also stays in your system longer than most. This means that if you run out and don't have it for a day or so you probably will not have withdrawal, or the withdrawal will not be as bad as for some other medications. When coming off of any other SSRI medication, a single dose of prozac, or a dose every week, often helps to reduce withdrawal. This is one of the things they do in the psychiatric hospital when taking you off all medications to start over. It is also cheap cheap cheap.

    Of course, every person reacts differently to every medication. This is why you need to ask your doctor.

    I am glad you are taking care of htis. Depression isn't fun. And our difficult child's seem to inspire it in many of us.